Hail, Otter Tail
- When
- August 27, 12:17 AM CST
- Where
- Otter Tail County, 6.19 mi E of Erhard
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -95.970
A strong cold front pushed through eastern North Dakota and northwest Minnesota Tuesday (26th) evening into Wednesday (27th) morning. Several severe thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong cold front pushed through eastern North Dakota and northwest Minnesota Tuesday (26th) evening into Wednesday (27th) morning. Several severe thunderstorms developed along the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 8:33 PM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 933 PM CDT TUE AUG 26 2008 .DISCUSSION... AS OF 0230Z...COLD FRONT HAS PUSHED THROUGH DEVILS LAKE...AND ITS NORTHERN PORTION IS MOVING INTO NORTHEASTERN NORTH DAKOTA...AN AREA THE RUC SHOWS WITH MDT MID LEVEL LAPSE RATES. THIS AREA STILL SHOWS SOME WEAK CAPES BUT CAPPED. THUS EXPECT THIS WEAK CONVECTIVE ACTIVITY TO CONTINUE ALONG THE FRONT BUT DO NOT EXPECT TO SEE ANY SEVERE...ALTHOUGH AN ISOLATED EVENT CANNOT BE RULED COMPLETELY OUT. WILL DO A SECOND UPDATE TO REFLECT CURRENT SKY CONDITIONS AND SLIGHTLY TWEAKED POP GRIDS. ALSO USED A BLEND OF PREV FCST...00Z NAM AND 00Z RUC TO ADJUST WINDS FOR TIMING OF FRONT. DROPPED MIN TEMPS IN THE DVL LAKE REGION A DEG OR TWO AS WELL. && .AVIATION... COLD FRONT WILL CONTINUE ITS JOURNEY THROUGH NERN ND AND NWRN MN...GENERATING SHOWERS AND THUNDERSTORMS ALONG ITS LEADING EDGE. ALSO CAN EXPECT SOME POST-FRONTAL DEVELOPMENT...BUT NOTHING SEVERE. DO NOT SEE MUCH OF A THREAT FOR PREV FCST...BORDERLINE MVFR CONDS TOMORROW MORNING THUS BUMPED UP WED AM CIGS TO AROUND 4K AND SCATTERED THEM OUT BY LATE MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 801 PM CDT TUE AUG 26 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 801 PM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT A SLIGHT CHANCE OF SEVERE WEATHER WILL EXIST FOR THE DEVILS LAKE BASIN AND VALLEY CITY AREAS THIS EVENING. STRONG WINDS AND SEVERE HAIL ARE POSSIBLE IN THIS AREA. DURING OVERNIGHT HOURS....GENERAL THUNDERSTORMS ARE EXPECTED TO PROGRESS EASTWARD ACROSS THE RED RIVER VALLEY INTO NORTHWESTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE AREA. ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST SUNDAY NIGHT INTO LABOR DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SPEICHER
The Fargo/Grand Forks radar (KMVX), 155 km away, was scanning. The volume nearest the first event began at 06:17 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121212, 121213, 121211.